Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Mobile, AL

March 31, 20204 counties in Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 2020, 9:08 AM CDT for 4 counties in Mississippi; Mobile County, Alabama. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 9:08 AM CDT (14:08 UTC)
Expired
Mar 31, 2020, 9:45 AM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Mobile County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 40 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 9:34 AM CDTTORNADO5 Nw Basin, MSNUMEROUS TREES POWER AND LINES DOWN ON EAST WILKERSON FERRY RD. PART OF LIKELY TORNADO PATH.
Mar 31, 9:35 AM CDTTORNADO2 Nw Basin, MSTREES REPORTED DOWN ON RIVER ROAD. PART OF LIKELY TORNADIC CIRCULATION.
Mar 31, 9:40 AM CDTTORNADO2 Nne Basin, MSTREES SNAPPED AND SEVERAL POWER POLES BROKEN AND SNAPPED ALONG BASIN REFUGE RD NEAR HWY 63. LIKELY PART OF TORNADIC CIRCULATION. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 8:51 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS54 KMOB 311408
SVRMOB
ALC097-MSC039-041-111-131-311445-
/O.NEW.KMOB.SV.W.0050.200331T1408Z-200331T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
908 AM CDT Tue Mar 31 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mobile County in southwestern Alabama...
  George County in southeastern Mississippi...
  Southeastern Perry County in southeastern Mississippi...
  Southern Greene County in southeastern Mississippi...
  Northeastern Stone County in southeastern Mississippi...

* Until 945 AM CDT.

* At 907 AM CDT, a severe thunderstorm was located 12 miles south of
  McLain, or 14 miles east of Wiggins, moving east at 80 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Citronelle, Lucedale, Chunchula, Gulfcrest, Semmes, Tanner Williams
  and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 PM CDT for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3110 8891 3114 8843 3111 8843 3111 8833
      3114 8833 3114 8815 3067 8817 3071 8841
      3074 8841 3073 8860 3079 8893
TIME...MOT...LOC 1407Z 271DEG 70KT 3094 8891 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

CGAL
1 follow-up statement
777 
WWUS54 KMOB 311440 RRA
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
940 AM CDT Tue Mar 31 2020

MSC111-131-311449-
/O.CAN.KMOB.SV.W.0050.000000T0000Z-200331T1445Z/
Perry MS-Stone MS-
940 AM CDT Tue Mar 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY AND
NORTHEASTERN STONE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 PM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3091 8888 3091 8884 3094 8883 3111 8858
      3114 8843 3111 8843 3111 8833 3114 8833
      3114 8815 3067 8817 3071 8841 3074 8841
      3073 8862 3078 8888
TIME...MOT...LOC 1439Z 271DEG 70KT 3093 8818 

$$

ALC097-MSC039-041-311445-
/O.CON.KMOB.SV.W.0050.000000T0000Z-200331T1445Z/
Mobile AL-George MS-Greene MS-
940 AM CDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN MOBILE...GEORGE AND SOUTHEASTERN GREENE COUNTIES...

At 939 AM CDT, a severe thunderstorm was located over Chunchula, or 8
miles west of Creola, moving east at 80 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Citronelle, Lucedale, Chunchula, Gulfcrest, Semmes, Tanner Williams
and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 PM CDT for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 8888 3091 8884 3094 8883 3111 8858
      3114 8843 3111 8843 3111 8833 3114 8833
      3114 8815 3067 8817 3071 8841 3074 8841
      3073 8862 3078 8888
TIME...MOT...LOC 1439Z 271DEG 70KT 3093 8818 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:09 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 31, 7:09 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
709 AM CDT Tue Mar 31 2020

.AVIATION...
12Z issuance...Line of convection is beginning to enter the
northwest tier of zones moving rapidly east at 35 to 40 kts.
Additional convective development to occur this morning with
activity spreading east fairly rapidly. In addition to lower cigs
and impacts from strong to perhaps severe tsra, gusty southwest
to westerly winds away from storms will also bring impacts today
for approaches and departures. Wind shift with frontal passage
occurs mid to late afternoon. /10

&&

.PREV DISCUSSION... /issued 535 AM CDT Tue Mar 31 2020/

UPDATE...Considering the strengthening west to southwest flow
over the beaches and long period swell moving up into the surf
zone today, the marginal risk of rip currents has been upgraded
to a high risk. Zones will be updated to reflect these headlines.
/10

PREV DISCUSSION... /issued 403 AM CDT Tue Mar 31 2020/

NEAR TERM UPDATE /Now Through Wednesday/...A sharpening mid-level
storm system trough axis was advancing eastward over the Red River
Valley of TX/OK with a diffluent high level flow spreading over
the deep south. At the surface, quasi-stationary front was draped
from the southeast US to near the central Gulf coast merging into
a surface wave of frontal low pressure that has become better
defined over northern LA with approach of concentrated height
falls aloft. South and southwest of the low, warm sector was
characterized by excellent instability for the pre-dawn hours with
most unstable CAPE values ranging 800-1200 J/KG over southern LA
and the upper TX coast. Low pressure tracks east to the central
AL/MS state borders by around daybreak advancing quickly into
southern GA by early afternoon. As the low moves by to our north,
the coastal boundary will also quickly surge northward bringing
better moisture across our area as dewpoints climb into the mid to
upper 60s. With approach of better forcing, the high resolution
convection allowing models shows a band of showers and storms
likely to develop across southeastern Mississippi during the early
morning hours, translating quickly east to the I-65 corridor mid-
morning continue to race eastward and could conceivably be out of
the area by around noon. Given short range ensembles showing back
edge of precipitation a little slower moving out, will maintain
better PoPs over the far eastern zones through mid-afternoon
before scaling back by the close of the afternoon.

Given the fast eastward progression of the surface low, the
potential for strong to severe storms looks to be more focused
through this morning. Much of the area remains outlooked for a
slight risk. Damaging winds appear to be the primary threat, hail
up to quarter size and a tornado cannot be ruled out. There will
be ample shear with 0-1 KM effective bulk shear values of around
45 knots on average and models are hinting at around 400 to 800
J/KG of MLCape this morning. MLCape increasing to about 1000 J/KG
by mid to late morning over the southern zones. It is important to
note that the HRRR has been slightly quicker with each run but
also trending slowly upward with cape. The local environment would
be supportive of organized convection with potential bowing
segments and maybe a supercell or two. Storms that may tend to
remain more discrete could produce large hail. The tornado threat
appears minimal due to quickly veering surface winds. Hodographs
are mostly straight line, lacking overall low-level curvature,
except further north closer to the surface low and warm front
where surface winds will remain southerly for longer. A tornado
cannot be ruled out in this area but overall the threat appears
low.

With the close proximity of the surface low and daytime heating,
winds will be gusty out of the south to southwest. Some gusts up
to around 30 mph will be possible and a wind advisory remains in
effect through the day mostly along and south of a line from
Wiggins, MS to Andalusia AL.

The cold front clears our area paving the way for "cooler" and
drier weather tonight and Wednesday.

Daytime highs upper 70s to low 80s before cooling off behind the
front. Lows tonight much cooler in the mid to upper 40s except
lower 50s near the coast. More seasonable Wednesday with highs in
the upper 60s to lower 70s. /10/03

SHORT TERM /Wednesday night Through Thursday night/...The dry
northwest flow pattern aloft will persist as the upper level
trough moves eastward over the western Atlantic, and an upper
ridge builds overhead Wednesday night into Thursday. The ridge
will flatten slightly Thursday night as a weak shortwave impulse
moves into southern Mississippi. Northerly surface winds will
otherwise remain as surface high pressure builds across the
Mississippi Valley region. The surface ridge will continue to
advance eastward over the area Wednesday and Wednesday night,
before shifting along the Eastern Seaboard by Thursday night.
Mostly clear and dry conditions will prevail across our forecast
area through Thursday night. Overnight low temperatures Wednesday
night will be in the mid 40s to low 50s, with mid 50s at the
beaches. Highs on Thursday will be in the mid to upper 70s,
followed by lows Thursday might in the mid 50s to lower 60s. /22

EXTENDED TERM /Friday Through Monday/...Zonal mid level flow
generally continues across the forecast area Friday and Saturday.
Deep layer moisture remains fairly limited on Friday, but there
could be enough weak ascent for isolated showers, mainly across
western portions of the CWA. A shortwave impulse in the zonal flow
pattern may support a better chance of rain showers across the
region by Saturday. Embedded impulses in the flow aloft may
continue to move across the region Sunday into Monday on the
northern periphery of a ridge building across the Gulf of Mexico.
We will maintain a chance of showers and a few thunderstorms late
this weekend into early next week. Temperatures will likely be
above normal through the extended period. /21

MARINE...Main impacts to commercial and recreational boating
interests comes today and tonight. A moderate to strong southwest
to westerly flow and building seas to develop on today south of a
low pressure system that tracks quickly east over central AL.
Winds, waves and seas locally higher in and near storms Tuesday.
A moderate to strong offshore flow sets up tonight in the wake of
the frontal passage with seas continuing to build. Small craft
advisories remain in effect for southern Mobile Bay, adjacent MS
Sound waters and over the open Gulf waters Tuesday through Mid-
morning Wednesday morning. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT this evening for ALZ059-060-261>266.

     High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.

FL...Wind Advisory until 7 PM CDT this evening for FLZ201>206.

     High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
     206.

MS...Wind Advisory until 7 PM CDT this evening for MSZ078-079.

GM...Small Craft Advisory until 10 AM CDT Wednesday for GMZ631-632-
     650-655-670-675.

     Small Craft Advisory until 8 PM CDT this evening for GMZ630-
     633>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 31, 8:13 AM CDT, 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
813 AM CDT Tue Mar 31 2020

ALZ265-266-FLZ202-204-206-011315-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
813 AM CDT Tue Mar 31 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Wind Advisory.

A few strong to briefly severe storms are possible this morning into
perhaps early afternoon. The severe weather threat is expected to
end by mid to late afternoon. Damaging wind gusts in excess of 60
mph are the primary threats in severe storms. Forecasters cannot rule
out an instance of quarter size hail and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the National Weather Service while
following all local, state, and CDC guidelines.

ALZ059-060-261>264-FLZ201-203-205-MSZ078-079-011315-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Stone-George-
813 AM CDT Tue Mar 31 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

A few strong to briefly severe storms are possible this morning
spreading east to Interstate 65 mid to late morning and exiting the
eastern zones by early afternoon. The severe weather threat is
expected to end by mid to late afternoon. Damaging wind gusts in
excess of 60 mph are the primary threats in severe storms.
Forecasters cannot rule out an instance of quarter size hail and
perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the National Weather Service while
following all local, state, and CDC guidelines.

ALZ051>058-MSZ067-075-076-011315-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Wayne-Perry-Greene-
813 AM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...Today and Tonight.

A few strong to briefly severe storms are possible this morning over
the northwest zones, spreading east to Interstate 65 mid to late
morning and exiting the eastern zones by early afternoon. The severe
weather threat is expected to end by mid to late afternoon. Damaging
wind gusts in excess of 60 mph are the primary threats in severe
storms. Forecasters cannot rule out an instance of quarter size hail
and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the National Weather Service while
following all local, state, and CDC guidelines.

GMZ630-633>636-011315-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
813 AM CDT Tue Mar 31 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Winds and waves locally higher in and near storms today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

GMZ631-632-650-655-670-675-011315-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
813 AM CDT Tue Mar 31 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Winds, waves and seas locally higher in and near storms today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

 Small Craft Advisory.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:17 AM CDTSevere Thunderstorm WarningMOBWayne43 min
Mar 31, 7:59 AM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne46 min
Mar 31, 8:41 AM CDTSevere Thunderstorm WarningMOBPerry, Stone49 min
Mar 31, 9:34 AM CDTTornado WarningMOBGeorge41 min
Mar 31, 9:46 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene44 min
Mar 31, 9:54 AM CDTTornado Warning Tornado observedMOBGeorge35 min
Mar 31, 5:13 AM CDTRip Current StatementMOBBaldwin, Mobile13 hr
Mar 31, 7:50 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Wilcox55 min
Mar 31, 8:37 AM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Washington, Wilcox53 min
Mar 31, 9:11 AM CDTTornado WarningMOBButler, Wilcox34 min
Mar 31, 9:20 AM CDTSevere Thunderstorm WarningMOBBaldwin, Butler, Clarke, Conecuh, Crenshaw, Escambia and 4 more55 min
Mar 31, 9:49 AM CDTSpecial Marine WarningMOB86 min
Mar 31, 10:00 AM CDTTornado WarningMOBBaldwin, Escambia45 min
Mar 31, 10:01 AM CDTTornado WarningMOBConecuh, Escambia44 min
Mar 31, 10:05 AM CDTSpecial Marine WarningMOB85 min
Mar 31, 10:07 AM CDTSevere Thunderstorm WarningMOBBaldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 2 more53 min
Mar 31, 10:25 AM CDTTornado WarningMOBConecuh, Escambia40 min
Mar 31, 10:26 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile39 min
Mar 31, 10:41 AM CDTSpecial Marine WarningMOB2 hr
Mar 31, 10:54 AM CDTSevere Thunderstorm WarningMOBBaldwin51 min
Mar 31, 10:58 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia47 min
Mar 31, 11:01 AM CDTTornado WarningMOBBaldwin27 min
Mar 31, 11:17 AM CDTSpecial Marine WarningMOB91 min
Mar 31, 11:34 AM CDTSevere Thunderstorm WarningMOBBaldwin41 min
Mar 31, 11:42 AM CDTSevere Thunderstorm WarningMOBCovington48 min
Mar 31, 11:59 AM CDTTornado WarningMOBBaldwin14 min
Mar 31, 12:12 PM CDTSpecial Marine WarningMOB93 min
Mar 31, 12:38 PM CDTSpecial Marine WarningMOB97 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.